Rechallenging Statin Therapy in Veterans - Increasing Statin Tolerance with Vitamin D

Statin medications are frequently prescribed to help lower cholesterol levels in the blood. In fact, they are the most frequently prescribed of all medications in the US, according to WebMD.

Since heart disease remains the leading cause of death in the America, it can be a problem when statin side effects mean the medication must be discontinued. Recent research has examined the connection between vitamin D levels and statin side effects.

The ABCs of Cholesterol

Cholesterol comes in two primary forms, LDL cholesterol and HDL cholesterol. HDL cholesterol is heart protective and high levels indicate a reduced risk of heart disease. HDL helps prevent plaque – a thick waxy coating – from building up in the arteries.

LDL, on the other hand, collects on artery walls and makes plaque worse. HDL actually transports LDL cholesterol out of the blood into the liver, where it is broken down and eliminated from the body.

Statin medications work by blocking the action of an enzyme in the liver. Statins decrease LDL and lower triglycerides (another blood fat) and total cholesterol levels. In addition, statins raise HDL levels.

All About Myalgia

Myalgia is one of the side effects of statin medications; some studies have found that about one in 10 statin users suffer from muscle-related problems. People with myalgia may have muscle aches, weakness, tenderness and poor muscle function.

In severe cases, muscle damage may result. Although not common, the three primary muscle-related problems from statins include myositis, elevated levels of CPK and rhabdomyolysis. Myositis is an inflammation of the muscles. CPK is a muscle enzyme – when elevated, it may cause inflammation, muscle pain and weakness.

An elevated CPK may take a long time to resolve. Rhabdomyolysis is extreme muscle inflammation and damage. It may occur in any muscles in the body and if severe, can result in kidney failure. This is the least common of statin side effects. Myalgia is also a well-known symptom of inadequate vitamin D levels.

Statins, Vitamin D and Myalgia

Scientists have wondered for some time whether statins cause lower vitamin D levels in some individuals. Low levels of vitamin D, which the body synthesizes from sunlight, can cause muscle aches and weakness in about one-third of patients who have low vitamin D levels.

Muscles have specific receptors for vitamin D, so the vitamin is clearly required for proper muscle and nerve function. There are some indications that statins may cause low levels of vitamin D, possibly by affecting production of an enzyme called CoQ10. CoQ10 is thought to help raise HDL levels and lower LDL levels.

What The Research Shows

A number of studies have found a definite connection between taking statins, having myalgias and having low levels of vitamin D.

However, most of the studies have not measured vitamin D levels prior to patients being placed on statins, so it's harder to determine a direct cause and effect.

The Statin Challenge Study

One study looked at whether people who had been taken off statins because of muscle issues could restart the medications after a course of vitamin D supplementation. Twenty-seven patients participated in the study.

All had been taken off statins because of muscle-related side effects. The patients received 50,000 units of ergocalciferol (one form of vitamin D) per week for eight to 12 weeks. At that point, the patients were changed to a daily maintenance dose of 800 to 1,000 units of cholecalciferol (also a form of vitamin D).

After six months of vitamin D supplementation, the patients restarted statin medications. Most patients were on atorvastatin, pravastatin or rosuvastatin. About 40 percent of patients took statins intermittently rather than daily. At the end of the study 12 months later, all 27 patients had been able to tolerate statin therapy without any complaints of muscle pain or weakness.

Most of the patients who had achieved target goals for vitamin D levels also met target goals for cholesterol reduction. Eleven patients who had previously failed a course of a particular statin medication were now able to tolerate that medication, Other studies have found that vitamin D supplementation allows patients to take statin medications without muscle pain.

The Statin/Placebo Study

Another study evaluated 120 patients who had previously reported statin-related muscle problems. The patients were given either simvastatin or an identical placebo (fake pill) for eight weeks.

The researchers measured vitamin D level at several points throughout the trial. Forty-three (36 percent) of the patients had muscle symptoms when taking simvastatin but not when taking placebo.

The researchers did not find a direct connection between vitamin D levels and muscle symptoms, but did note that serum vitamin D levels were connected to changes in CPK. This indicates that low vitamin D levels may be connected to muscle pain irrespective of whether the patient is on a statin medication.

The Bottom Line

People who need statin medications to help prevent heart disease and stroke but cannot take them because of muscle-related side effects may benefit from lab testing to determine their vitamin D levels.

Each patient is an individual and none of the scientists are suggesting that all patients on statins should receive vitamin D supplementation. However, in a patient with known vitamin D deficiency who needs statins, patient and physician should discuss the wisdom of vitamin D supplementation prior to initiating statin medications.

When patients develop muscle-related symptoms while taking statin medications, they may benefit from a vitamin D level and supplementation.

If you are currently taking a statin medication and have symptoms of side effects (there are other side effects than muscle problems, by the way), discuss those symptoms with your doctor or health care provider.

It may be worthwhile to check out your vitamin D levels, especially if it is wintertime or you rarely get out in the sun. Vitamin D supplementation is inexpensive and readily available. You and your doctor may decide it is worthwhile for you to receive supplementation.

If you've had to discontinue statin medications because of muscle-related side effects but really need the benefits to prevent heart disease or its complications, vitamin D supplementation may allow you to resume the statin medications.